September 7, 2010
Visit the Forums
"Hot Topics" Library
Change/Update Subscription


LIVING WITH HIV/AIDS


 What Do Newly Diagnosed HIVers Need to Know About Diet and Weight Gain?
My 19-year-old son was diagnosed with HIV less than six months ago. He takes HIV meds but he's losing weight. What can we do to help make sure he maintains a healthy weight?


 What's the Point of NAC Supplements?
I've had several folks tell me I should be taking a NAC (N-acetylcysteine) tablet once a day. What do you know about this supplement? Does it hold any particular benefit for HIVers?


Advertisement

 Vitamin B12 and My Health
It's important to maintain healthy vitamin B12 levels to reduce the risk of serious problems with the blood and nervous system. Vitamin B12 deficiency affects many different people for many different reasons. Click here to learn about the importance of vitamin B12 and how it impacts your health.


BODY SHAPE CHANGES & HIV/AIDS


 What's New in Medicare Coverage for Lipoatrophy Treatments?
Do you have any updates on Medicare's recent decision to cover facial filler treatments for HIVers? Has anything changed in your practice since the decision was made?


 Why Isn't the Fat Transfer Procedure Used More Often for Facial Wasting?
A few years ago I had problems with facial wasting and I also had a buffalo hump. I had the hump removed and the fat inserted into my face. It's been several years and I still haven't had to resort to artificial facial fillers. Why isn't this procedure used more often?


like us? follow us!
Follow us on FaceBook

Want even more of TheBody.com? If you follow TheBody.com on Twitter (@TheBodyDotCom), you'll always know what's new on the site. You can also check out what our community's up to on TheBody.com's Facebook page.

Follow us on Twitter


HIV/AIDS TREATMENT & SIDE EFFECTS


 Should I Switch Off Prezista to Avoid Body Shape Changes?
I was diagnosed with HIV last year at age 23, with a CD4 count of 100 and a viral load of 720,000. I immediately began taking Epzicom (abacavir/3TC, Kivexa), Norvir (ritonavir) and Prezista (darunavir) and quickly saw good results. I have since switched to Norvir, Prezista and Truvada (tenofovir/FTC). I have almost daily diarrhea and fatigue, as well as occasional memory loss, which is troubling at my age. I've been told that Prezista is the likely cause of most of these side effects, and also puts me at greater risk for developing body fat changes. My doctor originally prescribed Prezista to boost my low CD4 count, but now that I'm stable, should I think about switching meds to avoid these side effects?


 What Happens When You Miss Doses of HIV Meds?
What really happens inside a person's body when she or he misses HIV med doses? Are there periods over the course of treatment when a missed dose is more risky than at other times?


 Can Atripla Make a Drug Test Come Up Positive for Marijuana?
I'm on probation and I take Atripla (efavirenz/tenofovir/FTC). I had a drug test recently and my probation officer told me I tested positive for marijuana. I've been clean from drugs for two years! How is this possible? What should I do?


More Questions About HIV/AIDS Treatment & Side Effects:


Also Worth Noting: Visual AIDS

Image from the September 2010 Visual AIDS Web Gallery
"Athletic Love," 1996; John Dugdale

Visit the September 2010 Visual AIDS Web Gallery to view our latest collection of art by HIV-positive artists! This month's gallery, entitled "Sida," is curated by Rick Castro.
OTHER HEALTH ISSUES & HIV/AIDS


 Is Long-Term HIV Infection the Culprit for My Memory Issues?
I was diagnosed with HIV in 1989. Recently I've started noticing that I can't remember names of friends or common everyday items. My doctor says there are many HIV-positive people who are complaining about memory problems. Is there effective treatment for this? Am I destined to be like my grandfather, who has Alzheimer's disease?


 How Can I Lower My Cholesterol and Triglyceride Levels?
My most recent lab test results showed that my cholesterol and triglyceride levels are high. What can I do to bring these numbers down? If I start taking a lipid-lowering drug like atorvastatin (Lipitor), will I have to take it forever like HIV meds?


More Questions About Other Health Issues & HIV/AIDS:


UNDERSTANDING HIV/AIDS LABS


 Why Do CD4 Counts Fluctuate?
I have been enrolled in a phase 3 clinical trial for the new "quad pill" for the past eight weeks. At the start my CD4 count was around 620 and my CD4 percentage was 30. Within two weeks my CD4 percentage had gone up to 37 but my CD4 count had dropped to 377. The researchers didn't seem concerned, but I would think CD4 counts would go up, not down. Is there a reason why CD4 counts fluctuate? Why is CD4 percentage thought to be a more stable number?






Activist Central

 Action Alert: Say NO to Abstinence-Only Sex Education


 President Obama: Address the ADAP Crisis!


 NMAC Asks for Your Help Ending S.B. 1070; Promoting Comprehensive Federal Immigration Reform


 Action Alert: Help Homeless AIDS Activist Get Into Housing Today